Montana, 2011Blizzard and Winter Storm in Montana, January 22 to 23, 2011
January 22 to 23, 2011 · NWS GGW · 8 events in 8 counties and zones
A winter storm dropped southeast across northeast Montana early on the 22nd to bring blizzard conditions to part of the area. The deep snow contributed to impressive snow drifts that blocked roadways and stranded motorists.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dropped southeast across northeast Montana early on the 22nd to bring blizzard conditions to part of the area. The deep snow contributed to impressive snow drifts that blocked roadways and stranded motorists.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 21, 9:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 21, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
944 PM MST FRI JAN 21 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
UPDATED THE FORECAST TO ADD LARGER AREA OF LIGHT FREEZING RAIN
ACROSS OUR SOUTHERN ZONES THIS EVENING AND OVERNIGHT. RAIN WAS
ALREADY FALLING ACROSS THE WESTERN GARFIELD AND PETROLEUM COUNTIES.
IN THIS AREA THE SURFACE TEMPERATURES WERE IN THE MID 30S AND
SHOULD REMAIN THAT WAY UNTIL THE COLD FRONT MOVES THROUGH.
THEREFORE THE PRECIPITATION SHOULD REMAIN AS ALL RAIN WITH THE
OCCASIONAL SNOWFLAKE MIXED IN. AS YOU GET INTO CENTRAL AND EASTERN
GARFIELD THE TEMPERATURES DROP TO BELOW FREEZING AND THIS AREA
ALONG WITH WESTERN MCCONE AND PRAIRIE COUNTIES ARE LIKELY TO PICK
A COATING OF ICE. ICE ACCUMULATIONS WILL REMAIN BELOW QUARTER OF
AN INCH BUT WILL THE LIGHT FREEZING RAIN WILL MAKE ROADWAYS LIKE HWY
200 BETWEEN JORDAN AND CIRCLE AND HWY 22 BETWEEN JORDAN AND MILES
CITY ICY. WENT AHEAD AND CHANGED THE WORDING IN THE WINTER WEATHER
ADVISORY AND STARTED GARFIELD COUNTY A LITTLE SOONER DUE TO THE
ONSET OF LIGHT FREEZING RAIN. RSMITH
PREVIOUS DISCUSSION...NORTHEAST MONTANA STILL IN THE CROSS HAIRS
OF A WINTER STORM OVER THE NEXT 24 HOURS. HOWEVER THE NORTHEAST
AND SOUTHWEST CORNERS LOOK TO RECEIVE THE LEAST AMOUNTS. GOING
ADVISORY CONTINUES TO LOOK GOOD.
WATER VAPOR SHOWING IMPRESSIVE SHORTWAVE MOVING INTO CANADIAN
ROCKIES/NORTHERN ROCKIES. MODELS ARE FINE TUNING THEIR SOLUTIONS AND
ARE FOCUSING THE BEST SNOW TO OCCUR FROM NORTHWEST TO SOUTHEAST
THROUGH THE CENTER OF THE CWA. SOME WINDS WILL OCCUR WITH THE SNOW
SO DRIFTING WILL BE A PROBLEM...BUT SHOULDN/T BE STRONG ENOUGH FOR
SIGNIFICANT BLOWING.
SNOW IS EXPECTED TO SPREAD FROM WEST TO EAST TONIGHT BUT
TEMPERATURES ARE NOT GOING TO BE COLD ENOUGH FOR SNOW IN THE SW
ZONES. A RIBBON OF FREEZING RAIN MAY BE A PROBLEM FROM SOUTHERN
PHILLIPS COUNTY INTO GARFIELD COUNTY. THE ASSOCIATED SURFACE LOW IS
EXPECTED TO TRACK SOUTHEAST ACROSS THE SW ZONES TONIGHT. COLD AIR
WILL CHANGE THE PRECIP TO SNOW IN THE SW ZONES SOMETIME AROUND
MIDNIGHT. BEST ACCUMULATIONS LOOK TO BE LATE TONIGHT AND ABOUT 3
INCHES.
ON SATURDAY...THE SNOW WILL FALL IN EARNEST ACROSS MOST OF THE CWA
AND WIND DOWN DURING THE AFTERNOON.
ANOTHER SYSTEM WILL BE WAITING IN THE WINGS UP IN NW CANADA...NOT
ALLOWING AN ARCTIC AIRMASS TO BRING A BUNCH OF WIND. THIS SYSTEM IS
EXPECTED TO TRACK SOUTHEAST WITH THE SURFACE LOW PASSING BY TO OUR
EAST. THIS WILL KEEP TEMPS ABOVE NORMAL INTO SUNDAY. HOWEVER AN
UPPER DISTURBANCE LOOKS TO TRIGGER POSSIBLY SCATTERED SNOW SHOWERS
ACROSS MOST OF THE AREA. JAMBA
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
LONGWAVE UPPER RIDGE ALONG PACIFIC COAST TENDS TO STRENGTHEN AND PUSH
INLAND. THIS BRINGS THE OPPORTUNITY FOR WARMER TEMPS AND LESSENED
SHORTWAVE ACTIVITY.
THE MAIN SHORTWAVES MOVING ACROSS OUR AREA FROM THE NW ARE SUN
NIGHT AND TUE. NEITHER ARE VERY STRONG...QUITE A BIT WEAKER THAN
PREVIOUS SYSTEMS...AND A FEW MODELS HAVE SHOWN THE TUE SHORTWAVE TO
BE VERY WEAK...SO WILL KEEP POPS IN SLIGHT CHANCE CATEGORY. LATEST
GFS HAD ANOTHER SHORTWAVE WED...BUT MOST OTHER MODELS AND PREVIOUS
GFS RUNS AS WELL AS GFS ENSEMBLES ARE VERY WEAK WITH THIS.
THICKNESSES REACH THE 540S DM AT TIMES...INDICATING THE POTENTIAL WARMTH
OF THE AIRMASS. MODELS VARY QUITE A BIT ON THIS THOUGH AS WELL AS
SURFACE FEATURES...SO WILL JUST GO FOR A GENERALIZED PATTERN OF
WARMER TEMPS WHERE HIGHS IN THE 30S WILL BE COMMON TUE THRU THU.
THE UPPER HIGH SHARPENS AND RETREATS W AT THE END OF THE PERIOD.
THIS PUTS NE MT INTO A STRONG NNW FLOW ALOFT WHICH DRIVES AN
ARCTIC COLD FRONT THRU THE AREA BY FRI. MODELS TRENDING QUICKER
WITH THIS WHICH IS TYPICAL IN THIS PATTERN. MODELS LOOK DRY WITH
THE FRONT...MOST MOISTURE HANGING FARTHER N...SO 10 PCT POPS
ADEQUATE. SIMONSEN
PREVIOUS LONG TERM....SUNDAY NIGHT THROUGH FRIDAY...MODELS
TRENDING TOWARD A MORE AMPLIFIED PATTERN FOR NEXT WEEK WITH RIDGE
PUSHING INTO THE INTERMOUNTAIN WEST FOR WARMER AND DRIER WEATHER
FOR EASTERN MONTANA THROUGH MUCH OF THE EXTENDED PERIOD.
FORECAST OPENS SUNDAY NIGHT WITH SHORTWAVE DROPPING THROUGH
EASTERN MONTANA WITH POSSIBILITIES OF SNOW. A SECOND WEAK
SHORTWAVE MOVES THROUGH SOMETIME ON TUESDAY...ALTHOUGH MODELS
DIFFERING ON TIMING OF THIS WAVE...LESSENING CONFIDENCE IN SNOW
POTENTIAL. FOR THE REMAINDER OF THE WEEK POSITION OF RIDGE SHIFTS
TRACK OF SHORTWAVES EAST OF MONTANA FOR THE AFOREMENTIONED WARMER
AND DRIER PATTERN.
MODELS SUGGESTING ANOTHER ARCTIC/CLIPPER AT THE END OF THE WEEK
FOR A RETURN TO COLDER AND SNOWIER WEATHER BUT HAVE YET TO SETTLE
ON WHEN THIS WILL OCCUR...ALTHOUGH CONSENSUS IS BY FRIDAY NIGHT
BUT MAY BE SOONER. EBERT
&&
.AVIATION...
VFR CONDITIONS WILL DETERIORATE TONIGHT WITH SNOWFALL APPROACHING
FROM THE WEST. BY MIDNIGHT...CONDITIONS WILL BE WIDESPREAD IFR IN
MODERATE SNOW AND AREAS OF BLOWING SNOW WILL BE SPREADING E ACROSS
NE MT...REACHING ALL NORTHEAST MONTANA TAF SITES...GGW...OLF...
SDY...AND GDV...BETWEEN MIDNIGHT AND 6 AM LOCAL TIME SATURDAY.
CEILINGS WILL LOWER TO 5 HUNDRED FT AGL...AND VISIBILITY WILL BE BELOW
1 MILE ALONG WITH 10 TO 20 KT E-NE WIND. THE SNOW WILL END FROM W
TO E FROM AROUND NOON UNTIL 6 PM WITH VFR CONDITIONS RETURNING.
SIMONSEN/BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
VALLEY...EASTERN ROOSEVELT.
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR GARFIELD.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 21, 3:33 PM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
333 PM MST FRI JAN 21 2011
MTZ016-021-059-060-221200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
333 PM MST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY EXISTS FROM 5PM TODAY THROUGH 11AM SATURDAY
FOR 2 TO 5 INCHES OF SNOW. SOME ICY CONDITIONS ARE EXPECTED ACROSS
PETROLEUM COUNTY AS FREEZING CONDITIONS ARE EXPECTED SATURDAY. ANY
SLUSH ON AREA ROADWAYS COULD FREEZE AND MAKE DRIVING CONDITIONS
TREACHEROUS. OTHERWISE...DRIFTING AND SOME BLOWING SNOW WITH LIMITED
VISIBILITIES WILL ALSO BE POSSIBLE... ESPECIALLY AFTER 6AM
SATURDAY WHEN WINDS ARE ANTICIPATED TO PICK UP OUT OF THE
NORTHWEST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY EXISTS THROUGH 11AM SATURDAY FOR A STORM
TOTAL 2 TO 5 INCHES OF SNOW. DRIFTING AND SOME BLOWING SNOW WITH
LIMITED VISIBILITIES WILL ALSO BE POSSIBLE... ESPECIALLY AFTER 6AM
SATURDAY WHEN WINDS ARE ANTICIPATED TO PICK UP.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017>020-022>027-061-062-221200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
333 PM MST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY EXIST FROM 11PM TONIGHT THROUGH 5PM
SATURDAY FOR 3 TO 5 INCHES OF SNOW. BLOWING AND DRIFTING SNOW
WITH LIMITED VISIBILITIES WILL ALSO BE POSSIBLE... ESPECIALLY
AFTER 6AM SATURDAY WHEN WINDS ARE ANTICIPATED TO PICK UP OUT OF
THE NORTHWEST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY CONTINUES THROUGH 5PM SATURDAY FOR 3 TO
6 INCHES OF SNOW. BLOWING AND DRIFTING SNOW WITH LIMITED
VISIBILITIES WILL ALSO BE POSSIBLE... ESPECIALLY AFTER 6AM
SATURDAY WHEN WINDS ARE ANTICIPATED TO PICK UP.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
4 blizzard, 3 winter storm, 1 winter weather. Local standard time, as filed.
Winter Storm, Central and Se Phillips
- When
- January 22, 12:00 AM MST to 7:18 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Malta South DOT sensor reported winds of 30 to 45 mph for at least 3 consecutive hours between midnight and 0700 MST. At 0718 MST, the event started with freezing rain followed by 2 inches of new snowfall causing a semi-tractor trailer to tip sideways.
Blizzard, Central and Southern Valley
- When
- January 22, 1:00 AM MST to 8:00 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 0600 MST Glasgow ASOS reported visibilities of a quarter of a mile for several hours along with gusts of 35 mph. At 0900 MST NWS Glasgow reported 3.4 inches of new snow. Drifts were yards deep across the area due to the vast amounts of loose snow. This caused numerous vehicles to become stuck in the area. At 1320 4 miles southwest of Hinsdale 7.5 inches of new snow fell with 2 to 3 foot drifts.
Winter Storm, Richland
- When
- January 22, 3:30 AM MST to 3:30 PM MST
- Where
- Richland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
At 0700 MST, spotter 20 miles south of Brockton reported 4 new inches of snowfall with large drifts. At 0835 MST, spotter 15 miles southeast of Culbertson reported poor visibilities with 20 to 30 mph winds since 0330 MST. At 1530, spotter 1 mile southeast of Crane reported 7 inches of new snow with 1/4 to 1/2 mile visibility and snow drifts up to 2 feet deep. At 1700 MST, Sidney reported 4 inches of new snow.
Blizzard, Garfield
- When
- January 22, 5:48 AM MST to 11:48 AM MST
- Where
- Garfield forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
At 0548 MST, Jordan ASOS reported several hours with winds gusting over 35 mph. At 0718 MST, Garfield county dispatch reported blizzard conditions with low visibilities and drifting snow. At 1035 MST, public in Cohagen reported blizzard conditions with visibilities less than a quarter of a mile in blowing and drifting snow.
Blizzard, Dawson
- When
- January 22, 7:00 AM MST to 1:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
At 0700 MST, 2 miles west-southwest of Glendive spotter measured 4.5 miles of new snow, still falling moderately. At 0725 MST, county dispatch reported blizzard conditions with plows not having the ability to keep the roads clear. At 0835 MST in Glendive, 5 1/2 inches of new snow fell so far with blowing and drifting snow. At 1000 MST, Lindsay Divide DOT reported sustained winds at 30 mph with gusts frequently over 35 mph. At 1300 MST, Cooperative weather observer measured 5.5 inches of new snow.
Blizzard, McCone
- When
- January 22, 7:15 AM MST to 10:00 AM MST
- Where
- McCone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
County dispatch reported significant drifting and vehicles getting stuck across the county. At 1325 MST, spotter in Circle reported 4 inches of new snow with 3 to 4 foot drifts. Blizzard conditions occurred this morning. At 1350 MST, 3 miles west of Brockway, spotter reported 7 inches of new snowfall with 3 to 4 foot drifts.
Winter Storm, Wibaux
- When
- January 22, 8:05 AM MST to 12:00 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
At 0805 MST, 1 mile southeast of Wibaux quarter of a mile visibility at times with drifting snow to 3 feet. At 0940 MST, 13 miles northwest of Carlyle, 5 inches of new snowfall with 27 inch drifts with visibility down to a half mile. From 0400 to 1100 MST, Beaver Hill DOT had winds sustained over 30 mph with frequent gusts over 35 mph.
Winter Weather, Northern Phillips
- When
- January 22, 1:25 PM MST to January 23, 12:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Port of Morgan and Trained Spotter observed 5 to 6 inches of new snow with this system.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Lake-Effect Snow and Winter Weather in Michigan, January 22, 20117 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 20115 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- High Wind in Montana, January 22 to 23, 201154 kt wind · 5 events
- Heavy Snow in Wyoming, January 22, 20114 events
- Frost and Freeze in Texas, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270028, 270044, 270050, 270048, 270070, 270049, 270071, 270027.